Massachusetts, 2025

Strong Wind in Massachusetts, March 22, 2025

March 22, 2025 · NWS ALY · 1 event in 1 county or zone

A brief period of strong winds occurred across portions of western Massachusetts during the evening hours on March 22, 2025 in the wake of a passing cold front. Wind gusts between 40 and 50 mph occurred in some areas with a peak gust of 51 mph at the Pittsfield Municipal Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A brief period of strong winds occurred across portions of western Massachusetts during the evening hours on March 22, 2025 in the wake of a passing cold front. Wind gusts between 40 and 50 mph occurred in some areas with a peak gust of 51 mph at the Pittsfield Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 22, 2:10 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 22, 2:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
310 PM EDT Sat Mar 22 2025

.SYNOPSIS...
Some showers are expected this afternoon into this evening
ahead of a passing cold front and it will turn windy again later
today into tonight. Colder and drier weather is expected on
Sunday before another storm system brings more rain and snow to
the region for Sunday night into Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Skies will be mostly cloudy this afternoon as a cold front
approaches from the west. This will be a fairly moisture starved
system. Radar suggests that broken lines of showers move
through the region this afternoon and early evening. Any precip
looks fairly light in intensity and brief in duration. P-type
will be mainly rain, although some wet snowflakes will mix
across the Adirondacks towards the evening hours as some colder
air works into the area behind the cold front. All areas should
be behind the front by the early evening hours.

Tonight, temperatures cool rapidly behind the cold front and
some light snow showers are expected across the higher terrain.
Some gusts may reach 30-35 mph this evening into tonight,
especially in the Capital Region, Catskills and Berkshires. With
lows down into the teens and 20s across the area it will feel
colder with the wind.

On Sunday, high pressure will be quickly building towards the
area from the west. While it will be breezy to start the day,
the wind will be diminishing as the high pressure area gets
closer. Skies will be fairly clear through the entire day thanks
to the strong subsidence. Temps will be much colder than on
Saturday, with highs only in the 30s and 40s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Key Messages:

- Most areas should see a brief period of wintry precip late
  Sunday night into Monday morning resulting in locally slippery
  conditions

Discussion:

Although Sunday evening will start off dry and mostly clear, sky
cover will be increase as the next system begins to approach. Still,
temps should fall off into the 20s to low 30s and will be reaching
mins around midnight or so.

Low pressure will move through Ontario and Quebec on Monday. The
storm will push a warm front across the area early Monday. A period
of isentropic lift will allow for an area of steady light precip
across the area for the late night hours on Sunday night. Enough
cold air will be in place for this precip to begin as snow. This
precip will be fairly light and rather progressive, so it will only
be a few hour period of light precip, so amounts look rather
minimal. Most valley areas will only see a quick coating to perhaps
up to an inch of snowfall. Higher terrain areas may see 1 to 3
inches of snowfall, especially in the Adirondacks where upslope flow
may locally help squeeze out a little more precip. Overall, precip
will be changing over from snow to rain on Monday morning, but
precip will end from southwest to northeast on Monday, as the best
forcing shifts away and the storm's dry slot moves towards the area.
NBM probabilities show high values for at least a dusting (60-90%
for nearly the entire area), but values lower significantly for
above 2 inches. The probability of 4" is nearly zero for most of the
area, except small areas of the Adirondacks and Catskills are in a
10%-30% chance. With the low expected snow amounts and fairly
isolated coverage and near zero potential for any freezing rain
(mainly under 10% chance, even in the terrain), Winter Weather
Advisories will not be needed for this event. Still, a Special
Weather Statement or social media messaging may still help pass the
word along that some localized slippery conditions can't be ruled
out early Monday morning, especially on untreated surfaces and
across the higher terrain.

Some precip lingers into Monday afternoon, with most afternoon
precip light rain showers or drizzle, with continued cloudy
conditions across the rest of the area. Temps will be chilly, with
low to mid 40s for much of the day across the area. Some partial
clearing may finally occur on Monday night, although some cyclonic
flow snow showers or flurries may still linger over the Adirondacks
and southern Green Mtns thanks to the nearby upper level low and
some lake moisture. Temps will fall into the upper 20s to mid
30s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Messages:

- Seasonable temperatures expected through the extended period with
some moderation possible on Saturday.

 - Chances for precipitation are highest Tuesday night into
   Wednesday and again Friday into Saturday. Some of this
   precipitation may be wintry

Discussion:

An upper level trough persists from Tuesday into Friday indicating
cool, seasonable conditions. Normal lows at Albany this
upcoming week are in the upper 20s with normal highs in the
upper 40s and we should be close to those numbers. A shortwave
moving through the upper level trough Tuesday night into
Wednesday may produce some wintry precipitation. Precipitation
looks to be light and ensembles indicate a 30% chance or less
for 1" or more of snow.

Friday into Saturday a wave approaches from the west while an arctic
high tries to nose in from Canada. Timing will be everything as a
faster wave from the west would indicate more liquid precipitation
and warmer conditions while a win for the cold high pressure
arriving earlier would lead to more wintry precipitation. Time, as
always, will tell...

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18z Sunday...VFR conditions continue at all terminals as of
1:15 PM EDT, but a line of light showers approaching from the west
could lead to some brief MVFR vsby reductions between 19-21z at
ALB/GFL/PSF. After a brief break, another line of showers associated
with a cold front could bring another round of brief MVFR, to
possibly borderline IFR, vsbys between 22-00z. Have handled each of
these chances for showers separately with their own tempo groups.
Showers end this evening by 00z, and then dry conditions persist
through 18z tomorrow. Expecting mainly VFR conditions at ALB/POU/GFL
with SCT to BKN mid-level clouds around tonight, although PSF will
likely see a period of MVFR cigs behind the cold front for at least
a few hours with upslope flow. Any low and mid clouds should
diminish tomorrow by mid-morning with mostly clear skies from that
point through 18z.

Winds will be at around 10 kt from the south/southwest with gusts up
to 20-25 kt this afternoon ahead of the cold front, then abruptly
switch to the west at 10-15 kt with gusts of 20-30 kt (locally up to
35 kt at PSF). Gusty west winds continue through much of tonight
before wind speeds and gusts lower to 5-10 kt with gusts of up to 15-
20 kt for the last few hours of the TAF valid period tomorrow.

Outlook...

Sunday Night: High Operational Impact. Breezy. Definite SN.
Monday: High Operational Impact. Breezy. Definite SHRA...RA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...SHSN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will bring widespread light precipitation to the region
this afternoon and early this evening. While winds become gusty from
the W/NW at 25-35 mph behind the cold front, RH values recover to at
least 40-50% by the time winds pick up. RH values tonight continue
to recover to 50-65%.

Sunday starts out with gusty winds at 20-30 mph from the W/NW, but
winds diminish through the day as high pressure builds overhead. RH
values drop to 20-30% tomorrow afternoon, but wind gusts should be
less than 15 mph by the time this happens. Therefore, per
collaboration with the NYS DEC and neighboring offices, we
determined that an SPS is not needed for tomorrow. Another round of
rain/snow moves in Sunday night into Monday, and we are not
anticipating elevated fire weather concerns through at least the
first part of next week.

A reminder that the annual New York State burn ban is in effect
until May 14. No burn permits are issued.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...SND
AVIATION...Main
FIRE WEATHER...Main
Hazardous weather outlook, Mar 22, 3:08 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 AM EDT Sat Mar 22 2025

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
408 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring widespread light precipitation to the
region Sunday night into Monday with snow changing to rain. While
snowfall amounts are expected to remain below advisory criteria,
locally slippery travel conditions will be possible on Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
March 22, 3:00 PM EST to 11:30 PM EST
Where
Northern Berkshire forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

A 51 mph wind gust was recorded at the Pittsfield Municipal Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244078.